Louisiana, 2015

Tornado and Hail in Louisiana, April 24, 2015

April 24, 2015 · NWS SHV · 10 events in 5 counties and zones

West southwest flow aloft with embedded disturbances in this flow allowed for vigorous thunderstorm growth across Central and North Central Texas during the afternoon hours of April 24th. A warm front that was nearly stationary across North Texas into West Central Louisiana began moving north during the late afternoon and evening hours, allowing for a warm sector airmass to move into the entire…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

West southwest flow aloft with embedded disturbances in this flow allowed for vigorous thunderstorm growth across Central and North Central Texas during the afternoon hours of April 24th. A warm front that was nearly stationary across North Texas into West Central Louisiana began moving north during the late afternoon and evening hours, allowing for a warm sector airmass to move into the entire region. Moderate instability, strong deep layer shear and high lapse rates resulted in multiple modes of strong to severe thunderstorms across Northeast Texas, Southeast Oklahoma, Southwest Arkansas and Northern Louisiana.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Apr 24, 6:38 PM CST, 2 hours 12 minutes earlier.

Area forecast discussion, Apr 24, 6:38 PM CST, 2 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
738 PM CDT FRI APR 24 2015

.AVIATION...
FOR THE 25/00Z TAFS...A WIDE RANGE OF CIGS IN PLACE TO START THIS
TAF PERIOD WITH A WARM FRONT STRADDLING THE AR/LA BORDER AND THEN
SNAKING BACK NWWRD OVER EXTREME NE TX. THIS IS RESULTING IN LIFR
CIGS AND VSBYS AT TXK/ELD NORTH OF THE WARM FRONT WHILE MVFR/LOW
VFR CIGS ARE SEEN FARTHER SOUTH AT OUR REMAINING TAF SITES. A LINE
OF STRONG CONVECTION IS NOTED NEAR TXK EXTENDING SWWRD ALONG I-30
AS A MORE INTENSE LINE OF STORMS REMAINS TO OUR WEST NEAR THE DFW
METROPLEX. AVIATION CONCERNS ARE NUMEROUS WITH THESE STORMS THIS
EVENING TO INCLUDE SEVERE TURBULENCE...MIXED ICING...AND FREQUENT
LIGHTNING. WINDS ARE VEERING OFF THE DECK WITH MOSTLY S/SE WINDS
AT THE SFC AND BECOMING MORE W/SW ALOFT...SPEEDS NEAR AREAS OF
CONVECTION MAY EXCEED 50 KTS AT THE SFC. CONDITIONS WILL SLOWLY
IMPROVE AFTER MIDNIGHT THROUGH THE MORNING HOURS ON SATURDAY AS
CONVECTION MOVES EAST AND GRADUAL CLEARING OCCURS FROM W TO E.
/19/

&&

.PREV DISCUSSION... /ISSUED 507 PM CDT FRI APR 24 2015/

UPDATE...
JUST SENT OUT A QUICK UPDATE TO INCLUDE TORNADO WATCH 103 THROUGH
10 PM TONIGHT. STORMS TO DEVELOP ALONG AND SOUTH OF A BAROCLINIC
ZONE ORIENTED EAST TO WEST MAINLY ACROSS THE INTERSTATE 20
CORRIDOR. DAMAGING WINDS...HEAVY RAIN...HAIL...AND ISOLATED
TORNADOES POSSIBLE. /05/

PREV DISCUSSION... /ISSUED 326 PM CDT FRI APR 24 2015/

DISCUSSION...
LATEST SFC ANALYSIS SHOWING A DEEPENING SFC LOW ACROSS SE CO INTO
SW KS WITH A DRYLINE ACROSS THE TX/OK PNDL INTO W TX. A SOUTHEAST
FLANKING WARM FRONT EXTENDED FROM THE SFC LOW AND SNAKED SOUTH
AND EAST INTO CENTRAL OK TO JUST SOUTH OF DFW TO NEAR TYR TO ESF.
THIS WARM FRONT HAS MOVED VERY LITTLE TODAY ACROSS S/CENTRAL LA
BUT HAS SHOWN A GREATER TENDENCY TO MOVE NORTHWARD INTO NORTH
CENTRAL TEXAS OVER THE LAST COUPLE HOURS. CLOUD COVER REMAINS VERY
THICK AND ITS THIS CLOUD COVER THAT HAS TEMPERED DAYTIME HIGH
TEMPS TODAY. ITS ALSO THIS CLOUD COVER THAT HAS NOT ALLOWED FOR
MUCH IN THE WAY OF INSTABILITY. LATEST MESOANALYSIS ONLY SHOWING
CAPE VALUES NEAR 1000J/KG ALONG AND SOUTHWEST OF THE SLOWLY
RETURNING NORTHWARD WARM FRONT.

SUPERCELL THUNDERSTORM THAT FORMED SOUTH OF OUR AREA EARLIER TODAY
FORMED ALONG THE WARM FRONT AND THE BEST UPPER LEVEL SUPPORT WHICH
IS MEAGER AT BEST...EXISTS OUT WEST WHERE TORNADO WATCH #100 WAS
JUST ISSUED FOR PORTIONS OF CENTRAL AND N TX. THE LATEST WRF
OUTPUT HAS SHOWN A TENDENCY TO LIFT THE WARM FRONT TOO FAR NORTH
AND THUS ITS SOLUTION WAS DISCOUNTED. HAVE INSTEAD GONE WITH A
MODEL BLEND OF THE HRRR FOR THE VERY SHORT TERM...FOLLOWED BY A
GFS/ECMWF BLEND BEYOND TONIGHT. HAVING SAID THAT...THE LATEST HRRR
SHOWS CONVECTION DEVELOPING RAPIDLY NEAR AND NORTH OF THE I-20
CORRIDOR OF N TX LATER THIS EVENING WITH SOME OF THESE STORMS
LIKELY EXHIBITING DISCRETE CHARACTERISTICS AS THEY MOVE EASTWARD
INTO OUR NW ZONES. SOME OF THIS STRONG/SEVERE CONVECTION COULD
EVENTUALLY MOVE ITS WAY INTO NW LA LATE THIS EVENING/OVERNIGHT BUT
THE EVENTUAL STORM MODE SHOULD BE FOR A BROKEN LINE OF STRONG TO
SEVERE THUNDERSTORMS TO DEVELOP ACROSS THE REGION...RAPIDLY
EXPANDING AND SPREADING SOUTH AND EAST THROUGH THE NIGHT. DAMAGING
WIND GUSTS...LARGE HAIL AND ISOLATED TORNADOES WILL CONTINUE TO BE
A THREAT...WITH THE TORNADIC THREAT LIKELY ORIENTED NEAR WHERE THE
WARM FRONT SETS UP LATER THIS EVENING...SOMEWHERE ACROSS NE TX
INTO WEST CENTRAL OR NORTHWEST LOUISIANA.

THE LEAD SHORTWAVE EJECTS NORTHWARD INTO THE CENTRAL PLAINS
OVERNIGHT TONIGHT WITH NEAR ZONAL FLOW IN ITS WAKE SETTING UP
ACROSS THE SOUTHERN PLAINS. THIS SHOULD RESULT IN A MUCH DRIER DAY
ON SATURDAY BUT A STRONG PRESSURE GRADIENT WILL EXIST ACROSS THE
REGION AS WELL. STRONG SOUTHWEST WINDS AND EVENTUAL SUNSHINE WILL
ALLOW FOR SFC TEMPS TO WARM WELL INTO THE 80S ON SAT AS WELL AS
SUN WITH SOME LOCATIONS LIKELY FLIRTING WITH THE 90 DEGREE MARK.
MOISTURE BEGINS TO RETURN QUICKLY BACK INTO THE REGION FROM THE
SOUTH DURING THE DAY SUNDAY INTO SUNDAY NIGHT AS YET ANOTHER UPPER
TROUGH DIGS INTO THE SOUTHWEST CONUS AND CUTS OFF ACROSS THE FOUR
CORNERS REGION LATE SUNDAY NIGHT. THIS RETURNING MOISTURE AND
INSTABILITY WILL LIKELY RESULT IN ANOTHER RISK OF STRONG TO SEVERE
THUNDERSTORMS ACROSS OUR REGION MONDAY INTO MONDAY NIGHT WITH THE
UPPER TROUGH ONLY MAKING SLOW EASTWARD PROGRESS INTO CENTRAL OK BY
TUE. THE GOOD NEWS IS BY THIS TIME...WE SHOULD BEGIN TO SEE DRY
SLOTTING ALONG THE SOUTHERN FLANK OF THE CLOSED LOW WHICH SHOULD
RESULT IN DRIER CONDITIONS TUESDAY AND ESPECIALLY WEDNESDAY
THROUGH THE END OF THE WORK WEEK AS AS UPPER LEVEL RIDGING BEGINS
TO TAKE OVER FROM THE WEST.

PRELIMS TO FOLLOW...13.

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  69  89  64  89 /  60  20   0  10
MLU  70  87  66  87 /  60  30  10  10
DEQ  62  86  51  85 /  80  10   0  10
TXK  68  87  60  85 /  80  10   0  10
ELD  68  85  60  84 /  60  20   0  10
TYR  69  89  63  88 /  60  10   0  10
GGG  68  88  63  88 /  60  10   0  10
LFK  70  89  65  89 /  60  30  10  10

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

19
Hazardous weather outlook, Apr 24, 9:47 AM CST, 11 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1047 AM CDT FRI APR 24 2015

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-251200-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-DE SOTO-
RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE-NATCHITOCHES-WINN-
GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-FRANKLIN-TITUS-CAMP-
MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-HARRISON-CHEROKEE-RUSK-
PANOLA-NACOGDOCHES-SHELBY-ANGELINA-SAN AUGUSTINE-
1047 AM CDT FRI APR 24 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT...

THUNDERSTORM INTENSITY WILL LIKELY INCREASE LATER THIS AFTERNOON
INTO THE EVENING HOURS ACROSS THE FOUR STATE REGION. UPPER LEVEL
DISTURBANCES MOVING THIS WAY FROM CENTRAL TEXAS AND A NORTHWARD
MOVING WARM FRONT FROM SOUTHEAST TEXAS AND SOUTHERN LOUISIANA WILL
BE THE KEY INGREDIENTS FOR STRONG TO SEVERE THUNDERSTORM
DEVELOPMENT LATER TODAY. LARGE HAIL...DAMAGING THUNDERSTORM WIND
GUSTS AND ISOLATED TORNADOES WILL ALL BE POSSIBLE...ESPECIALLY IF
SUPERCELLS ARE ALLOWED TO FORM AND IF ANY OF THESE CAN BECOME
DISCRETE.

IN ADDITION TO THE SEVERE WEATHER THREAT...LOCALLY HEAVY RAINFALL
WILL BE POSSIBLE WITH RAINFALL AMOUNTS POSSIBLY TOTALING ONE TO
THREE INCHES ACROSS THE REGION THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

SHOWERS AND THUNDERSTORMS...SOME STORMS STRONG TO SEVERE...WILL
INCREASE FROM THE SOUTHWEST MONDAY AND TUESDAY...AHEAD OF A STRONG
UPPER LEVEL STORM SYSTEM THAT WILL DRIFT EAST INTO THE SOUTHERN
PLAINS...AS A COLD FRONT BACK DOORS INTO THE AREA AND BECOMES NEARLY
STATIONARY ACROSS DEEP EAST TEXAS AND PARTS OF CENTRAL AND SOUTHEAST
LOUISIANA. ONCE THIS SYSTEM MOVES EAST ALONG THE GULF COAST...RAINS
COME TO AN END...AND REMAINS DRY THROUGH LATE WEEK.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO
OPERATORS...AND STORM SPOTTERS WILL LIKELY BE NEEDED THIS
AFTERNOON AND OVERNIGHT.

13

In the hours before

Local storm report, Apr 24, 6:13 PM CST, 2 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
713 PM CDT FRI APR 24 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     HAIL             IDABEL                  33.90N  94.82W
04/24/2015  E0.75 INCH       MCCURTAIN          OK   BROADCAST MEDIA

&&

EVENT NUMBER SHV1500352

MMAYEAUX
Special weather statement, Apr 24, 6:39 PM CST, 2 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
739 PM CDT FRI APR 24 2015

ARZ059>061-070-071-TXZ097-112-250130-
NEVADA AR-MILLER AR-HEMPSTEAD AR-LITTLE RIVER AR-LAFAYETTE AR-
CASS TX-BOWIE TX-
739 PM CDT FRI APR 24 2015

...SIGNIFICANT WEATHER ADVISORY FOR MILLER...SOUTHEASTERN LITTLE
RIVER...SOUTHERN NEVADA...NORTHWESTERN LAFAYETTE...SOUTHERN
HEMPSTEAD...NORTHEASTERN CASS AND SOUTHEASTERN BOWIE COUNTIES UNTIL
830 PM CDT...

AT 739 PM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR FULTON TO 9 MILES
SOUTH OF MAUD...AND MOVING EAST AT 45 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
TEXARKANA...HOPE...ATLANTA...WAKE VILLAGE...STAMPS...LEWISVILLE...
NASH...QUEEN CITY...REDWATER...FOUKE...EMMET...PERRYTOWN...ROSSTON...
GARLAND...FULTON...WILLISVILLE...BODCAW...BLUFF CITY...MANDEVILLE AND
GENOA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR SOUTHWESTERN
ARKANSAS AND NORTHEASTERN TEXAS.

LAT...LON 3378 9310 3369 9311 3311 9375 3314 9450
      3372 9387 3378 9311
TIME...MOT...LOC 0039Z 268DEG 38KT 3367 9388 3320 9439

13
Local storm report, Apr 24, 7:45 PM CST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
845 PM CDT FRI APR 24 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0825 PM     TSTM WND GST     12 E WINNSBORO          32.96N  95.08W
04/24/2015  E60 MPH          CAMP               TX   TRAINED SPOTTER

            WINDS ESTIMATED BY STORM SPOTTER.

&&

EVENT NUMBER SHV1500353

13
Local storm report, Apr 24, 8:13 PM CST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
913 PM CDT FRI APR 24 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0909 PM     TSTM WND GST     UNION GROVE             32.58N  94.91W
04/24/2015  E60 MPH          UPSHUR             TX   TRAINED SPOTTER

&&

EVENT NUMBER SHV1500354

MMAYEAUX
Local storm report, Apr 24, 8:33 PM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
933 PM CDT FRI APR 24 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 PM     TSTM WND DMG     WHITE OAK               32.53N  94.86W
04/24/2015                   GREGG              TX   EMERGENCY MNGR

            TREES DOWN IN WHITE OAK

&&

EVENT NUMBER SHV1500355

21
Local storm report, Apr 24, 8:39 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
939 PM CDT FRI APR 24 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0910 PM     TSTM WND DMG     HUGHES SPRINGS          33.00N 94.64W
04/24/2015                   CASS               TX   PUBLIC

            FORTY FOOT CREPE MYRTLE LOST THE TOP HALF OF
            THE TREE.

&&

NWS SHREVEPORT LA
IRIS SYSTEM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 2 hail, 1 tornado. Local standard time, as filed.

Hail, Caddo

When
April 24, 8:50 PM CST
Where
Caddo County, 0.58 mi W of Vivian
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
32.870, -93.990

Golfball sized hail was reported in Vivian, Louisiana.

Thunderstorm Wind, Bossier

When
April 24, 8:55 PM CST
Where
Bossier County, 6.25 mi S of Wardview
Measured
54 kt (62 mph) estimated gust
Reported by
Amateur Radio
Coordinates
32.880, -93.810

Powerlines were downed east of Hosston, Louisiana.

Thunderstorm Wind, Bossier

When
April 24, 9:03 PM CST
Where
Bossier County, 0.9 mi SW of Plain Dealing
Measured
54 kt (62 mph) estimated gust
Reported by
Trained Spotter
Coordinates
32.910, -93.710

A tree was downed on powerlines in the Plain Dealing community.

Thunderstorm Wind, Webster

When
April 24, 9:30 PM CST
Where
Webster County, 0.9 mi NE of Shongaloo
Measured
53 kt (61 mph) estimated gust
Reported by
Public
Coordinates
32.940, -93.290

Powerlines were downed in the Shongaloo community.

Hail, Webster

When
April 24, 9:30 PM CST
Where
Webster County, Shongaloo
Measured
0.88 in hail
Reported by
Public
Coordinates
32.930, -93.300

Thunderstorm Wind, Webster

When
April 24, 9:30 PM CST
Where
Webster County, 0.9 mi NE of Shongaloo
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
32.940, -93.290

Powerlines were downed in the community of Shongaloo.

Thunderstorm Wind, Caddo

When
April 24, 9:32 PM CST
Where
Caddo County, 0.58 mi E of Mooringsport
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.680, -93.960

Trees were downed in the Mooringsport community.

Tornado, Claiborne

When
April 24, 9:40 PM CST to 9:53 PM CST
Where
Claiborne County, 3.09 mi WSW of Colquitt to 4.07 mi NW of Summerfield
Rating
EF1
Path length
9.29 mi
Path width
820 yd
Property damage
$30,000
Reported by
NWS Storm Survey
Coordinates
32.935, -93.020

An NWS Storm Survey team determined that damage in Claiborne Parish was consistent with that of an EF1 tornado. The tornado first touched down 7 miles east southeast of Haynesville, Louisiana. Damage consisted of numerous trees uprooted and/or snapped. Several trees took out powerlines in the area. One house received major damage as a tree fell on the house. Winds were estimated to be between 95 and 105 mph. The path width was 820 yards wide while the path length was 9.29 miles long.

Thunderstorm Wind, Bossier

When
April 24, 9:40 PM CST
Where
Bossier County, 6.2 mi N of (Bad)barksdale Afb
Measured
54 kt (62 mph) estimated gust
Reported by
Trained Spotter
Coordinates
32.590, -93.670

Trees were snapped and a small tree was uprooted at the corner of Duckwater Landing and Swan Lake.

Thunderstorm Wind, Union

When
April 24, 10:10 PM CST
Where
Union County, 0.9 mi NW of Bernice
Measured
54 kt (62 mph) estimated gust
Reported by
Public
Coordinates
32.830, -92.660

Trees were downed in the Bernice community.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2015Every state in 2015This day in weather historyThe tornado archive for Louisiana, 2015Warnings in Louisiana, April 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 563624, 563638, 563697, 563653, 563654, 563658, 563660, 563683, 564824, 563694.